Alert archive / Colorado / Red Flag Warnings in 2014

Red Flag Warning 18, NWS Goodland, KS

October 15, 2014Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this red flag warning at Oct 15, 2014, 6:37 AM MDT for Kit Carson County, Yuma County, Colorado. It took effect at Oct 15, 2014, 12:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 15, 2014, 6:37 AM MDT (12:37 UTC)
In effect from
Oct 15, 2014, 12:00 PM MDT
Expired
Oct 15, 2014, 6:00 PM MDT
In force
6 hr
Issued by
NWS Goodland, KS

Counties Kit Carson County, CO, Yuma County, CO

The radar

The Goodland radar (KGLD), 77 km from the middle of the area, began a volume at 12:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 0.6 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2014-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2014-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4141 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

865 
WWUS83 KGLD 151237
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
637 AM MDT WED OCT 15 2014

...A RED FLAG WARNING IS IN EFFECT...

.WARM TEMPERATURES IN COMBINATION WITH LOW RELATIVE HUMIDITIES
AND GUSTY WINDS IN EASTERN COLORADO WILL BRING CRITICAL FIRE
WEATHER CONDITIONS FOR YUMA AND KIT CARSON COUNTIES THIS
AFTERNOON.

COZ254-151345-
/O.CAN.KGLD.FW.A.0013.141015T1800Z-141016T0000Z/
CHEYENNE CO-
637 AM MDT WED OCT 15 2014

...FIRE WEATHER WATCH IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONE 254...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE FIRE
WEATHER WATCH.

$$

COZ252-253-152045-
/O.UPG.KGLD.FW.A.0013.141015T1800Z-141016T0000Z/
/O.NEW.KGLD.FW.W.0018.141015T1800Z-141016T0000Z/
YUMA-KIT CARSON-
637 AM MDT WED OCT 15 2014

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
252 AND 253...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM NOON TODAY TO 6 PM MDT THIS EVENING. THE FIRE WEATHER WATCH
IS NO LONGER IN EFFECT.

* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 252 YUMA AND 
  FIRE WEATHER ZONE 253 KIT CARSON.

* WINDS...SOUTH 10 TO 20 MPH WITH GUSTS UP TO 25 MPH.

* TIMING...NOON TO 6 PM MDT.

* RELATIVE HUMIDITY...AS LOW AS 14 PERCENT.

* TEMPERATURES...IN THE UPPER 70S.

* IMPACTS...THE COMBINATION OF WARM TEMPERATURES...LOW RELATIVE 
  HUMIDITIES...AND GUSTY WINDS COULD PRODUCE CONDITIONS 
  FAVORABLE FOR RAPID FIRE GROWTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
2 follow-up statements
476 
WWUS83 KGLD 152237
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
437 PM MDT WED OCT 15 2014

...A RED FLAG WARNING IS IN EFFECT...

.WARM TEMPERATURES IN COMBINATION WITH LOW RELATIVE HUMIDITIES
AND GUSTY WINDS IN EASTERN COLORADO WILL BRING CRITICAL FIRE
WEATHER CONDITIONS FOR YUMA AND KIT CARSON COUNTIES THIS
AFTERNOON.

COZ252-253-160000-
/O.CON.KGLD.FW.W.0018.000000T0000Z-141016T0000Z/
YUMA-KIT CARSON-
437 PM MDT WED OCT 15 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 252 AND
253...

* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 252 YUMA AND 
  FIRE WEATHER ZONE 253 KIT CARSON.

* WINDS...SOUTH 10 TO 15 MPH WITH GUSTS UP TO 25 MPH.

* TIMING...NOON TO 6 PM MDT.

* RELATIVE HUMIDITY...AS LOW AS 16 PERCENT.

* TEMPERATURES...IN THE UPPER 70S.

* IMPACTS...THE COMBINATION OF WARM TEMPERATURES...LOW RELATIVE 
  HUMIDITIES...AND GUSTY WINDS COULD PRODUCE CONDITIONS 
  FAVORABLE FOR RAPID FIRE GROWTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
053 
WWUS83 KGLD 160003
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
603 PM MDT WED OCT 15 2014



COZ252-253-160115-
/O.EXP.KGLD.FW.W.0018.000000T0000Z-141016T0000Z/
YUMA-KIT CARSON-
603 PM MDT WED OCT 15 2014

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 252 AND 253...

WINDS HAVE SUBSIDED BELOW CRITICAL LEVELS WHILE RELATIVE HUMIDITY
HAS RISEN ABOVE CRITICAL THRESHOLDS. THEREFORE...THE RED FLAG
WARNING HAS BEEN ALLOWED TO EXPIRE ON TIME. 

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Oct 15, 5:21 AM MDT, 1 hour 16 minutes earlier.

Area forecast discussion, Oct 15, 5:21 AM MDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
521 AM MDT WED OCT 15 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 218 AM MDT WED OCT 15 2014

CLEAR SKIES AND DRY WEATHER WERE PRESENT OVER THE TRI STATE AREA
OVERNIGHT...WITH A HIGH AMPLITUDE UPPER LEVEL RIDGE PRESENT OVER THE
CENTRAL CONUS.  THE UPPER LEVEL RIDGE WILL CONTINUE TO PROGRESS AND
BE POSITIONED OVER THE FORECAST AREA TODAY...RESULTING IN DRY AND
WARM WEATHER TODAY AND TONIGHT.  MODEL SOUNDINGS SHOW PLENTY OF DRY
AIR ALOFT SHIFTING OVER THE AREA...ESPECIALLY FOR EASTERN
COLORADO...WHICH WILL LIKELY MIX DRY AIR DOWN TO THE SURFACE
TODAY. RELATIVE HUMIDITIES ARE EXPECTED TO BE CLOSE OR JUST BELOW
THE CRITICAL THRESHOLD FOR FIRE WEATHER. IN COMBINATION WITH VERY
DRY AIR...A SURFACE PRESSURE GRADIENT ASSOCIATED WITH A DEEPENING
SURFACE LOW IN EASTERN COLORADO WILL PROVIDE GUSTY WINDS UP TO 30
MPH AT TIMES FOR THE TRI STATE AREA TODAY. FIRE WEATHER POTENTIAL
IS MARGINAL FOR MOST OF THE AREA...HOWEVER EASTERN COLORADO HAS
SOME POTENTIAL TO HAVE FIRE WEATHER CONCERNS THIS AFTERNOON. BEING
THAT FUELS ARE CURED...WAS NUDGED TO ISSUE A FIRE WEATHER WATCH
FOR EASTERN COLORADO.

SOUTHERLY FLOW AND WARM AIR ADVECTION ACROSS THE REGION WILL BRING
HIGH TEMPERATURES INTO THE UPPER 70S TO LOWER 80S...WHICH IS ABOUT
10 DEGREES ABOVE NORMAL FOR OCTOBER.  LOW TEMPERATURES TONIGHT WILL
ALSO BE ABOVE NORMAL IN THE UPPER 40S.  A DRY COLD FRONT WILL
PASS THROUGH THE AREA LATE OVERNIGHT...WHICH WILL BRING A SHIFTING
OF WINDS TO THE NORTHWEST AND WILL BRING SOME GUSTIER WINDS INTO
THURSDAY MORNING.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 218 AM MDT WED OCT 15 2014

AN UPPER LEVEL SHORTWAVE TROUGH WILL MOVE ACROSS THE NORTHERN
PLAINS...WHICH WILL BRING THE RETURN OF SLIGHTLY COOLER TEMPERATURES
TO THE HIGH PLAINS.  THE UPPER LEVEL FORCING WILL REMAIN WELL NORTH
OF THE FORECAST AREA...WHICH WILL KEEP CONDITIONS DRY FOR THURSDAY
AND FRIDAY AS ANOTHER UPPER LEVEL RIDGE BUILDS INTO THE FORECAST
AREA FROM THE WEST. HIGH TEMPERATURES THURSDAY WILL TOP OUT IN THE
MID TO UPPER 70S FOR MOST OF THE TRI STATE AREA...WITH MORE
SEASONABLE TEMPERATURES ON FRIDAY IN THE UPPER 60S. DRY WEATHER WILL
CONTINUE FOR THE HIGH PLAINS THURSDAY AND FRIDAY.

LATEST MODEL RUNS CONTINUE TO SHOW HIGH PRESSURE OVER THE FORECAST
AREA FROM SATURDAY RIGHT INTO NEXT TUESDAY. THIS MEANS THE TRI STATE
REGION WILL STILL SEE DRY CONDITIONS DURING THIS TIME...WITH
SUNNY/MSUNNY SKIES DURING THE DAY...AND CLEAR TO MOSTLY CLEAR
CONDITIONS FOR THE OVERNIGHT PERIODS. A SHORTWAVE DOES MOVE THRU THE
PLAINS REGION TUESDAY NIGHT INTO WEDNESDAY WITH THE CHANCE FOR SOME
LIGHT PRECIPITATION. LATEST GFS/ECMWF DO DIFFER ON STRENGTH OF THIS
SYSTEM COMING THROUGH...SO WILL KEEP SL CHANCE POPS IN AT THIS TIME
FOR -RW. WITH THE SFC RIDGE IN PLACE...LOOKING FOR TEMPS THE REMAIN
IN THE 70S FOR HIGHS...AND 40S FOR OVERNIGHT LOWS...ALL OF WHICH ARE
SEVERAL DEGREES ABOVE NORMAL.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 516 AM MDT WED OCT 15 2014

AN UPPER LEVEL RIDGE WILL CONTINUE TO PROVIDE VFR CEILINGS AND
VISIBILITIES FOR BOTH TERMINALS THROUGH THE TAF PERIOD. A
DEVELOPING SURFACE LOW PRESSURE WILL BRING GUSTY WINDS TO BOTH
KGLD AND KMCK IN THE AFTERNOON HOURS...WITH WINDS DIMINISHING
DURING THE LATE AFTERNOON. EXPECT LIGHT WIND SHIFTS THROUGH THE
TAF PERIOD.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...FIRE WEATHER WATCH FROM NOON MDT TODAY THROUGH THIS AFTERNOON
     FOR COZ252>254.

NE...NONE.
&&

SHORT TERM...MK
LONG TERM...MK/JN
AVIATION...MK
Hazardous weather outlook, Oct 15, 3:14 AM MDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
314 AM MDT WED OCT 15 2014

KSZ001>004-013>016-027>029-041-042-NEZ079>081-160915-
CHEYENNE KS-RAWLINS-DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-
WALLACE-LOGAN-GOVE-GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
314 AM MDT WED OCT 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA AND
NORTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

COZ090>092-160915-
YUMA-KIT CARSON-CHEYENNE CO-
314 AM MDT WED OCT 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

NEAR CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE THIS AFTERNOON
DUE TO LOW RELATIVE HUMIDITIES...WARM TEMPERATURES...AND GUSTY
WINDS. THE POSSIBILITY OF FIRE WEATHER CONDITIONS IN COMBINATION
WITH CURED FUELS MAY LEAD TO RAPID FIRE GROWTH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 2:38 AM MDTFire Weather WatchGLDCheyenne, Kit Carson, Yuma4 hr

Nearby

Red Flag Warnings in Colorado, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.